Thyroid Disorders Community
Graves Disease and Chemotherapy
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Graves Disease and Chemotherapy

Hello!  I was just diagnosed as having possible Graves Disease.  I've been suffering from an extremely high metabolism for the last couple years.  I had my blood checked and everything was perfect except for the TSH which was 0, the FT3 was over 9 (3 times normal), the FT4 was also above the normal range.  I've noticed a general weakening and fatigue.  I have to catch my breath after any vigorous activity and have an unusually rapid resting heart rate.  Last week, I had an ultrasound done and tomorrow morning I go in to see the doctor.  My question is, finally, does chemotherapy have a role in the onset of hyperthyroidism?  I had 4 cycles of toxic BEP chemo for testicular cancer in 2005.  Also, what should I do now?  I plan to visit a specialist, soon.

Thankyou,
Max
Related Discussions
298 Comments Post a Comment
Blank
Avatar_f_tn
Hi Max
Ask your Doctor to do blood tests for the Graves Disease antibodies and also your FT3, FT4 & TSH again.
Chemo does not cause Graves Disease or Hyperthyroidism.
If you dont have Graves Disease, you could have T3 Toxycosis which is a form of Thyroiditis (swelling) of the thyroid and when that happens, the FT3 level goes very high.
Your feeling of increased heart rate usually means you need to be on a beta blocker and antithyroid meds until it settles and is managed and until you and your Doctor decide on a treatment therapy.
It is important that you control the fast heart rate as you can be at risk of thyroid storm (Atrial Fibrillation).
I dont mean to scare you but Graves Disease has no cure.
The antibodies attack the thyroid causing hyperthyroidism and needs to be treated asap.
Let us know how you go in regards to the antibodies tests.
All the best.
Blank
Avatar_n_tn
Thanks for your information.  My thyroid tests were fine before I had cancer.  That's why I was curious.  I will get a CT scan on Wednesday and then see a specialist probably next week.  It's funny because I've had these symptoms like nervousness and restlessness for quite awhile but I never paid attention to them.  If it wasn't for those lab tests being done by a friend, I would never have known.  Thankyou.
Blank
Avatar_f_tn
Hi,
I had a similar post a couple of weeks ago. I have graves disease, but was in remission. Then I had cancer and chemotherapy. My TSH level is hyper again and my other tests normal. The doctors won't say if chemo can activate your graves disease. They do say that a physical or emotional change to my body can trigger it. My thoughts, Cancer and chemotherapy are big time physical and emotional changes.
Take care
Blank
Avatar_f_tn
Hello!
I can say from personal experience that chemo can cause thyroiditis. I had two thyroid storms as a result (not a good thing) and was put on beta blockers (Inderal) for a while...But the thyroiditis only lasted about 10-12 weeks and then it "flipped" to hypothyroid...I'm wondering if your chemo didn't create an autoimmune response which can cause a non-Graves thyroiditis...I am happy to say my thyroid is finally normal again, but it's been a bit over 6 months since I finished the chemo...I hope this helps! ~MM
Blank
Avatar_n_tn
Thanks, MM and others!  Just to follow up, I had an ultrasound and iodine thyroid scan.  It looks like Graves Disease.  The results were pretty telling.  At 6 hours, the thyroid absorbed 88% and 65% at 24 hours.  I was referred to an endo on a same day/emergency basis.  I was feeling pretty crummy.  The endo was very nice and ordered a ton of blood tests which I hope my insurance will cover.  He also prescribed 30mg of tapazole daily and Toprol for my heart.  It has been just over 24 hours since I took my first dose (I've had two now) and I feel a lot better.  It's amazing!  I'm not hungry all the time (I lost more than 10 pounds from hyperthyroidism even though I ate alot) and I look forward to gaining some weight.

As far as the graves/chemo connection, suspect it had something to do with it.  A few years ago, I was found to have a mild celiac reaction (reaction to gluten).  Celiac disease is an autoimmune reaction caused by eating wheat gluten that damages the intestines.  Well, guess what?  There has been found a connection between celiac disease and getting graves and vice versa.  So, I'm going to avoid all gluten, which is no easy task, for 6 months and see what happens.  Any response is welcome, thanks.
Blank
Avatar_n_tn
I've been on Tapazole for a week now and I developed a sore throat and flu symptoms.  Tomorrow I have to somehow get my blood cell count checked.  Hopefully, it's nothing serious.  I may have to switch to PTU.  What a hassle!  
Blank
Avatar_n_tn
If anyone's looking, I've been on 30mg tapazole and 25 mg toprol for over a month now.  It's kicking in and I feel a lot better and gained maybe 10 pounds.  I'm considering RAI in May just because of the cost/benefit.  It's still a tough decision.  Either way, I hate being dependent on meds, but that's life.
Blank
Avatar_f_tn
I'm glad to see you're doing a bit better! Funny thing about the celiacs issue...Ever since chemo, I've had intermittent IBS-like issues and thought it was from the thyroid trying to settle down...Interestingly, when I take my vitamin B-100's and 800 mg folic acid, the symptoms seem to stay away...I wonder if a low intrinsic factor can be aggravated by chemo as well....(I limit my gluten stuff too...) Hmmm....~MM
Blank
Avatar_f_tn
I have Graves and had Hyperthyroidism. Then Thyca was found and I had RAI and keyhole TT in June and September last year.
I had the RAI first because of thyroid storm and tachycardia.
Since I had the RAI, I have not looked back.
Its not been a year yet since RAI (June 2008) and already I am back at fulltime work and studying an online diploma course for 12 months.
RAI is for some but not for others.
Take your time to decide what you want and ask for Methimazole (MMI) if you cant tolerate the first med.
I was on that with no side effects at all.
The next thing for you to do is educate yourself on Graves and RAI and TT and then you will go in with your eyes open.
We are all here for you for support regardless of what you decide.
My goal was 'quality of life'.
I found that :)
Blank
Avatar_n_tn
Thanks for your input.  While I never suffered from "Thyroid Storm" (which sounds really frightening) I did have rapid heartbeats which scared me.  Actually, I'm having it right now.  Just a couple hours ago, I did the RAI.  I'm debating whether to take tapazole or the beta blocker.

Since I last made an entry, back in April, the tapazole worked all too well.  I swung into a hypothyroid state big time.  I was slurring my speech and being a student, I could hardly move my hands fast enough to keep up with the professor's writing.  There were (still are) aches and pains.  I literally couldn't see myself having a full-time job.  So Deb, that's really impressive what you're accomplishing now!

My goal is to have my hormones near normal by the time school starts again in the fall.  There is light at the end of the tunnel.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
168348_tn?1379360675
Blank
ChitChatNine
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
657231_tn?1390151580
Blank
rumpled
Northern, NJ